NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 10, 2016
Arthritis and Rheumatism
Prednisone and peripheral paralysis
My mom is taking high dose prednisone (currently 50mg daily, down from initial 80mg daily dose) for suspected temporal arteritis, and is experiencing, among other side effects, weird twisting and paralysis of her arms and fingers. First is this due to prednisone? Is it due to hyperkalemia? Is this very dangerous...can it suddenly affect the heart, etc? When she takes it all as a single dose, this is what she experiences. If she divides the dose, she shakes. To best mimic the body`s pattern of corticol release, one time morning dose sounds better, but she gets the peripheral symptom that is scary. Please help.
There is controversy as to best regimen to administer steroids in temporal arteritis, aka, giant cell arteritis. Some advocate a once daily dose in the morning, others recommend multiple doses throughout the day, and still others recommend every other day dosing. The topics of debate focus on which regimen is more efficacious vs. which causes less hypothalamic-pituitary axis (HPA) suppression vs other issues. Once daily or every other day dosing may have less HPA suppression. On the other had, steroids are metabolized and cleared from the body relatively quickly; therefore, multiple doses per day may be required in certain people for improved therapeutic effect.
Ultimately, there is not enough convincing data to suggest which regimen is best or which regimen has the least side effects. In the scenario that you describe, the individual's ability to tolerate a regimen may be the deciding factor. Corticosteroids certainly have been associated with the side effects of nervousness, body pain, and other muscular phenomenon. If the symptoms associated with the once daily dosing are not tolerable, then multiple doses per day would be advisable if the steroids are needed for the temporal arteritis.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University